Permanent AF

Diagnosed with PAF 5 years ago , I had been fairly stable, actually went 4 months without an episode, last WE went into Af , I useFlecanide 50 mgms if this happens it is usually affective after 2 doses, I actually took it 4 times with o affect, my husband insisted I went to hospital which I did. The experience is not one I want to repeat, total chaos, in all I saw 7 different Drs in the space of 28 hours I had conflicting advice from all of them, in the end I was given 200mgs of flecanide with the plan to give me IV Digoxin if the flecanide didn't work, some time after this a Dr told me I shouldn't have flecanide as it could give me a heart attack, some time later at my prompting I was given oral Digoxin which eventually slowed the heart rate, but I was still in AF, I asked about Cardioversion but was told it was only for young fit men, I had bloods done about9 hours after admission, I was monitored but this was taken off on transfer to AMU. An ECG next morning showed AF, the first Dr told me no Digoxin & that they would control it with beta blockers( I have been on bisoprolol 10 mgms for 5 years, the second gave me Digoxin 62.5 mcgs & discharged me with plans for an echo, an OPD with a Cardiologist, & a follow up ECG. The whole event has made me distrustful & cross, where do I go from here

10 Replies

oldestnewest
  • Hi there. This sounds like a sorry tale!

    Have you ever, in your AF journey, seen an Electrophysiologist who specialises in the heart's electrics? If not, it could be time to consult one, and if you have seen one, another appointment might be a help. You can make a private appointment and then slot back into the NHS again.

  • Sounds like your local A and E department is muppet central! Utter tosh on most counts. Cardioversion is not just for fit young men BUT must be done within 24 hours of AF starting 48 maximum unless the patient is anti-coagulated. Flecainide will not give you a heart attack unless you already have other cardiac issues but an echocardiogram would be a good idea first. It's a good idea if you have AF anyway to rule out any additional cardiac related issues. By the way. the maximum dose of flecianide is 300mg in 24 hours.

    I suggest two things. One is to go to AF Association website and read up drugs. anticoagulants, AF treatment etc and the second is ask to see an electrophysiologist (EP) . These are the cardiac electricians rather than mere plumbers and do understand what works or not. In your shoes I may well make a formal complaint to the hospital if you can log all the conflicting advise and wrong assessments. It won't help you but may stop it happening again. Regarding the EP you may have to fight for this and many here have spent hard earned money on a first private consultation to get into the system. Usually it is money well spent if your GP is not supportive.,

  • Thank you I knew the advice was crap but it's scary when you are in their control & feeling vulnerable, I may seek an appointment with an EP, am seeing my excellent GP next week. I really felt they could have killed me, it was me who told them the flecanide wasn't working as they didn't come back to assess, the whole thing was a nightmare.

  • So sorry you had to go through this ,it totally destroys your faith in the system I had a similar experience when I first started my journey with AF ,soon learned to stand up for myself what a load of rot they told you I suggest you educate yourself on your condition and remember it's your body. Your life ,I wish you all the best Marie

  • Thank you Marie, I am actually a retired senior nurse, I did try to speak out but when you are surrounded by chaos it's very difficult. I knew they were speaking crap each one spoke different crap, except the first one, but his action plan wasn't adhered to.

  • We'll at least you know when you are being told crap took me a while. Once I was admitted with my heart the doc came and asked me how long had I been in kidney failur and I would probably have to have dialysis my AF went into overdrive guess what wrong patient

  • !!

  • Makes you feel like you are losing hope

  • Sometimes it can't be avoided, but I have found in the past that A&E isn't always the best place to be when you are in AF. There are so many different manifestations of AF, and different ways to try and stop it, mitigate it, etc, you are lucky if you get someone suitably qualified to give you exactly the right advice. The comment on Cardioversion for young fit people only is ludicrous, and the other Bob has given you very sound advice on various other things you mentioned. Getting a proper diagnosis , and the right medication to suit where you are right now, would suggest you do need to see a cardiologist who specialises in AF, or better still an EP. Over time, I found that the AF episodes lasted longer and longer until eventually an ablation was recommended. Your situation may well be handled differently, but I rarely found my visits to A& E very productive! For me, seeing an EP privately and having access to the right advice when I needed it proved the right course of action, but it's a shame that it had to be that way. Good luck with everything!

  • Thank you, I will see what transpires at the OPD & take it from there, you have given me some ideas that I can use in my reasoning

You may also like...